Aa
A
A
A
Close
Anxiety Community
23k Members
Avatar universal

what happens when benzos don't kick in?? Anyone else had this experience?

I have taken xanax occasionally for many years, only in case of emergency panic situations or when flying or other high stress situations.  Usually a .25 works to ease things out, sometimes I have to go to .5, never any more. this has always worked for me, it is my security blanket, I don't go anywhere without taking my pill bottle....but I only take them between 1-2/wk to 1/a mo. and if I'm doing really well, even less. Recently a doc switched me to klonopin 1mg as needed, but I had many xanax left over in my old script, and since I was comfortable with the effects, I stuck with the xanax.  I tried the klonopin as a preventative before a stressful situation a few times and I didn't have any probs with symptoms, so I figured that worked too.  Then one day before an event I took the kpin and it had no effect. I had an attack in the middle of an event...it was like I hadn't taken anything.  I know that it actually works best taken regularly, so I started to take the klonopin daily in .5 doses twice as day, but then I backed off it, as I kind of got scared of taking a daily med, even though my anxiety has been high lately.  So I took the .5 2x a day for 3-4 days, then cut it in half for a few, then 1/2 that (which may have been an uneccessary taper given the short duration, I don't know) I guess i don't really know if it would have worked as a daily, since I backed out...I do know that10 years ago, I took a daily benzo(tranxene) and it worked beautifully. But a doc took me off of that and onto  effexor, which I discontinued 2 years ago. But anyway, after no kpin for 5 days, i had a panic attack at work and took .25 xanax...I was still losing my mind 45 min later, so I took another.  Again, it was like I hadn't taken anything at all.....no effect! How can this be?? If benzos don't work anymore, my life will be severely limited:( Has anyone else ever had this happen? How can the effect change so drastically...sometimes a 1 mg kpin has made me so sleepy, It practically knocked me out..Any ideas?? I appreciate any thoughts you good people may have.  thanks!
18 Responses
Avatar universal
Hi,

That just happened to me! I feel so sorry for you. It is bad enough having to rely on these pills but at least you have a safety net. I started getting attacks regularly January and the doctor presrcibed xanax to take when needed. This worked for me as I am opposed to other antidepressants and if I felt a bit iffy I would take half. Some days I was okay.

I have been getting attacks when I run so I take half of a .25mg so I can do it as I do love to run. However, the other night  I got a massive attack eventhough I had taken half, luckily I had an extra one stuffed in my bra top and took that also. It didn't kick in it seems until hours later. It was horrible I had to walk back like 2 miles, thought I was gonna black out, was going to ask somebody to walk with me.......try and get a ride to my car, just the worse.

I used to LOVE running at night now as soon as it turns dark I get panicky. It's so weird this 'illness' seems to attack all the things you love to do. It doesn't happen when I am washing the dishes!  I would love to find out if there was a liquid form of these pills that could act right away as depending on your mood etc. these pills take too much time.
Avatar universal
Thanks so much for responding...You are right , it DOES seem to attack all the things we love doing and being, that is what makes it so particularly cruel.  I am determined to reclaim my self and my life though, no matter what it takes...I really do think that doctors and mental health professionals have a very hard time relating to our conditions, which puts us on a pretty remote path, so it is good to meet others along the way:)
Avatar universal
Yes, doctors just want to put you on pills and I have read so much about these antidepressants it's scary. The main ingredient in Prozac is flouride which is also in rat poison! I don't mind taking the Xanax 'when I need it' but I don't need it all the time.

I was prescribed Lexapro but have not taken it yet, I heard you gain weight and I don't want that. I figure that these attacks don't happen when you are happy so you have to find out what is making you unhappy or what would make you happy.
I think the problem is.........when you are unhappy or a bit down your brain sends this message and you deal with the problem or at least recognise it. A movie, long bath, see a friend.....etc.
However, if you are depressed/panicky you can't recognise the messages being sent. So you try even harder to do the things you normally do or do more things when really you should be doing something to nurture yourself.

I have been working out everyday and not getting that 'tired' message which I used to now I start running and I guess I am so tired I get the 'panic' message instead. I'm hungry and I get the panic message, It's loud and noisy I get the panic message, it's hot.......etc etc. So, I am trying to figure it all out.
765775 tn?1366028291
Your problem may be that you mixed the medications. I don't mean at the same time, but within too close of a time period after increasing the dosage of the Xanax. Both medications are benzodiazipines but work a little differently. Their half life is very different.

I think it would be best to speak with your doctor and be honest with him about what you did so he can come up with the best plan of action to get you back on track.

Good Luck.
765775 tn?1366028291
By the way there is  Xanax that comes in a tablet form but disolves quickly under your tounge so it works right away similar to Nitroglycerin.


I hope this helps.
Avatar universal
well, I have wondered if it is a good idea to go back and forth between klonopin and xanax or not, even using them just occasionally.  I have heard that there is a faster dissolving form of klonopin available now, is that what you are referring to? I haven't heard of the dissolving xanax, but Faster acting is definately a plus.  What scared me the most though, is neither  drug seemed to EVER kick in.  I have been seeing a naturopath and she would prefer not to prescribe the benzos at all, so I probably need to find another doc to work with. It can be hard to get in without health insurance, so I tend to just hoard medication when I can get it prescribed. Thanks for your thoughts, I should definately find out about using both meds intermittently..they may affect one another, I guess..
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1428180348
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?